MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 12/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2023-00020.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a penumbra system 3max reperfusion catheter (3maxc), benchmark bmx96 access system (bmx96), penumbra system red72 reperfusion catheter (red72), a penumbra engine canister (canister), and guidewire.During the procedure, the physician advanced the red72 through the bmx96 and made the first pass in the target vessel using the red72.Next, the physician advanced the red72 over the 3maxc and then removed the 3maxc to make the second pass using the red72.Subsequently, upon inspecting the canister for clot, the physician noticed the distal end of the 3maxc had broken off and was aspirated with the red72 and into the canister.Therefore, the 3maxc was not used for the remainder of the procedure.It was also reported that the clot migrated from the ica to the m2 segment of the mca, and the physician decided to remove the red72 and switch to a penumbra system red 62 reperfusion catheter (red62).The procedure was completed using a velocity delivery microcatheter (velocity) and red62.
 
Additional Manufacturer Narrative
Emboli is included as a possible complication in the instructions for use (ifu) for the penumbra system reperfusion catheter evaluation of the returned 3maxc confirmed a fracture on the distal shaft.Evaluation revealed that the device was stretched proximal to the fractured location.If the 3maxc is retracted against resistance, it may become stretched and may subsequently fracture.The distal fractured segment was not returned for evaluation.Further evaluation revealed kinks and ovalization within the stretched location on the catheter shaft.This type of damage may occur if the device is manipulated against resistance.Based on the reported event, the root cause of the resistance could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2023-00020.H3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16141857
Report Number3005168196-2023-00019
Device Sequence Number12394438
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/13/2025
Device Catalogue Number3MAXC
Device Lot NumberF00003036
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer01/05/2023
Initial Report FDA Received Date01/11/2023
Supplement Report FDA Received Date01/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005